Alert archive / Michigan / Flash Flood Warnings in 2019
Flash Flood Warning 19, NWS Northern Indiana
NWS Northern Indiana issued this flash flood warning at Sep 27, 2019, 11:00 PM EDT for Branch County, Cass County, Saint Joseph County, Michigan. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 27, 2019, 11:00 PM EDT (03:00 UTC)
- Expired
- Sep 28, 2019, 2:00 AM EDT
- In force
- 3 hr
- Issued by
- NWS Northern Indiana
- Area
- Storm-based polygon
- Flood severity
- None
Counties Branch County, MI, Cass County, MI, Saint Joseph County, MI
The radar
The Northern Indiana radar (KIWX), 66 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.0 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 997 m above ground
- 0-6 km bulk shear
- 52 kt
- 0-1 km storm-relative helicity
- 412 m²/s²
- 0-3 km storm-relative helicity
- 496 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
079
WGUS53 KIWX 280300
FFWIWX
MIC023-027-149-280600-
/O.NEW.KIWX.FF.W.0019.190928T0300Z-190928T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Northern Indiana
1100 PM EDT Fri Sep 27 2019
The National Weather Service in Northern Indiana has issued a
* Flash Flood Warning for...
Southern Cass County in southwestern Michigan...
St. Joseph County in southwestern Michigan...
Branch County in southwestern Michigan...
* Until 200 AM EDT.
* At 1057 PM EDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area with 1 to 2 inches already
fallen. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Sturgis, Coldwater, Three Rivers, Bronson, Constantine, Quincy,
Union City, White Pigeon, Centreville, Edwardsburg, Colon, Ray,
Union, Nottawa, Girard, Kinderhook, Fawn River, Mottville, Batavia
and Leonidas.
Additional rainfall amounts of 2 to 3 inches are possible in the
warned area.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 4176 8483 4176 8623 4197 8585 4207 8557
4207 8483
$$
PBM1 follow-up statement
350
WGUS73 KIWX 280606
FFSIWX
Flash Flood Statement
National Weather Service Northern Indiana
206 AM EDT Sat Sep 28 2019
MIC023-027-149-280614-
/O.EXP.KIWX.FF.W.0019.000000T0000Z-190928T0600Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Cass MI-St. Joseph MI-Branch MI-
206 AM EDT Sat Sep 28 2019
...THE FLASH FLOOD WARNING FOR SOUTHERN CASS...ST. JOSEPH AND BRANCH
COUNTIES HAS EXPIRED...
Flood waters have receded. Flooding is no longer expected to pose a
threat. Please continue to heed any remaining road closures.
Additional rainfall overnight will be less than 0.50 inches.
LAT...LON 4176 8483 4176 8623 4197 8585 4207 8557
4207 8483
$$
PBMWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this flash flood warning went out at Sep 27, 7:33 PM EDT, 3 hours 27 minutes earlier.
Area forecast discussion, Sep 27, 7:33 PM EDT, 3 hours 27 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
733 PM EDT Fri Sep 27 2019
.SYNOPSIS...
Issued at 645 PM EDT Fri Sep 27 2019
Showers and thunderstorms are expected through the overnight
hours. A few strong to severe storms are possible through the
early overnight hours with isolated large hail and gusty winds as
the main threats. The biggest concern however will likely be
locally heavy rainfall and flooding. There also is some concern
for flash flooding especially from northwest Indiana into
southwest Lower Michigan. Additional showers and thunderstorms
are possible Saturday into early Sunday. Low temperatures tonight
will only drop into the mid and upper 60s. High temperatures on
Saturday will range from around 70 across far southwest Lower
Michigan to the lower 80s across northeast Indiana and portions of
northwest Ohio.
&&
.UPDATE...
Issued at 730 PM EDT Fri Sep 27 2019
Initial cluster of showers and storms marking leading edge of
steeper mid level lapse rates has brought pockets of heavy
rainfall of 1 to 2 inches, with localized radar estimated 3+ inch
amounts across west central Indiana (Pulaski County). Persistent
isentropic ascent over associated outflow boundary also aided in
training of these cells. With initial advective forcing beginning
to shift across northwest Ohio, attention for late evening/early
overnight will turn to northeast Illinois/northwest
Indiana/southwest Lower Michigan. Sheared, low amplitude wave
lifting across west central Illinois will continue to promote
renewed convective development from west central Illinois into
northwest Indiana. Robust shear profiles exist in association
with low level jet in pre-frontal environment, with axis of
steepest mid level lapse rates orienting itself across NW
Indiana/SW Lower Michigan late evening/early overnight. This low
level jet will also help advect a 750-1500 MLCAPE axis
northeastward into far northwest portions of the forecast area
late this evening. In mixed layer sense, still expecting enough
convective inhibition to mitigate true surface based
convective/tornado threat. Perhaps greatest concern in terms of
severe threat next several hours will be potential of isolated
large hail given combination of increasing instability,
orientation of steepest mid level lapse rates, and the possibility
of at least elevated supercell structures aiding large hail
formation. Already monitoring one storm that appears to be
producing very large hail northwest of Kankakee IL as of this
writing. Greatest severe threat should exist locally in the 01Z-
05Z period with hail as first order threat, followed by isolated
damaging wind gusts. A very brief window may still exist for
isolated tornado potential far west late this evening, but
confidence is very low.
Heavy rain will be the primary concern overnight as highly
anomalous 1.75 to 2 inch PWATS axis settles across northwest half
of the area. Large portion of shear parallel to approaching
boundary should promote cell mergers overnight with heavy rainfall
potential. Expecting areas which received heaviest rainfall
earlier today to at least get a brief break from heavier rain late
this evening, but southeast progression of frontal forcing will
shift this threat across these areas overnight. No changes
currently anticipated to flash flood watch although an eventual
slight eastward expansion may be needed.
&&
.SHORT TERM...(This Evening through Saturday)
Issued at 308 PM EDT Fri Sep 27 2019
Forecast is focused on the first 24 hours of the forecast. There are
two main hazards that could affect portions of the area during that
timeframe: Strong to Severe Storms, and Flash Flooding.
There are two rounds of convection anticipated. This first round
is the convection currently moving across the area and stretching
back into IL. The second round is expected along a slow moving
cold front late this evening/overnight.
With this first round, storms will remain initially elevated while
spreading eastwards as dewpoints in the 60s are still in east-
central IL. BUFR sounding show instability within the EML ranges
between 500 and 1000J/kg this afternoon and increases towards
1500 J/kg just prior to 00Z. Decent 0-6km and 0-3km shear of 30 to
35kt are in place across northern IN, southern Lower MI, and NW
OH and hodographs within the EML are shown to be unidirectional.
This setup would point primarily to a large hail and possibly a
damaging wind risk. So far storms have struggled to produce hail
over the size of nickels (Peoria, IL), but further destablization
is anticipated as we move further into the afternoon hours. There
is a narrow window around 00Z where low level dewpoints in the
mid-60s surge into the western zones and storms could become
surface based. Should this occur, then all hazards would be on the
take. Confidence is low, but worth a mention, as this will be a
very narrow window as soundings should low level winds veering
quickly around 00Z.
Storms with this round has shown the ability to produce locally
heavy rainfall given increasing moisture advection. These storms
should remain progressive, but recent RADAR trends show storms
could become stalled over the same location.
The second round of storms is expected this evening and overnight as
a cold front slowly drifts southwards.
The severe risk looks conditional with this round given the loss of
daytime heating, and weak height rises aloft. With that being said,
there remains decent enough instability and deep layer shear in
place for a strong to severe storm. Hail and damaging wind gusts
should be the main hazards especially given increased precip
loading of the downdrafts bringing the 40-50kt LLJ to the surface.
RUC 0-1km storm relative helicity will also be on the rise from
00Z to 06Z so there is a low, non-zero, chance for a brief tornado
generally west of HWY 31.
Looking at the flooding risk with this round: Models show a classic
Maddox frontal type heavy rain scenario this evening and overnight.
This is from the combination of surging surface dewpoints, 850mb
advection of Gulf of Mexico moisture, a Pacific moisture
teleconnection at 500mb, and a slow moving frontal boundary. Given
these factors it's no surprise models show PWATs in the 1.75" to
2" range early this afternoon into Saturday. Late this evening
and overnight, the cold front will slowly enter the CWA. Storm
motions at that time will become parallel to the front which will
result in a prolonged period of storm training. Storm totals
have been on the up-tick throughout the day and have trended with
them. The result is up to 2 inches expected west of a White
County to Kosciusko County, IN to Cass County, MI line. Lower
amounts are expected east of this line. If the up-tick continues
in model output then amounts will need to be adjusted.
Considering the potential rainfall from both rounds of storms,
have decided to issue a Flash Flood Watch for locations west of a
White County to Kosciusko County, IN to Cass County, MI for this
afternoon through late tonight.
&&
.LONG TERM...(Saturday Night through Friday)
Issued at 308 PM EDT Fri Sep 27 2019
Front remains stalled over the area on Saturday with scattered
storms possible. Cold front start to move back north on Sunday as
high pressure builds over the southeastern US. An isolated storm
can't be ruled out across the NW. Monday through Tuesday continue
to look very warm and dry. High temperatures could threaten a few
records. Wednesday and Thursday sees the high shift to the east
and allow another cold front to slide across the area with
associated storms. Friday into the weekend, look pleasant as
temperatures drop back towards normal for early October.
&&
.AVIATION...(For the 00Z TAFS through 00Z Saturday Evening)
Issued at 650 PM EDT Fri Sep 27 2019
Difficult forecast for terminals regarding duration of thunder as
complicated setup continues to unfold this evening. Area of
showers and thunderstorms marking the eastward expansion of
sharp increase in elevated instability continues to track eastward
across northeast Indiana early this evening. Outflow boundary
deposited from this convection along with fairly strong low level
jet as allowed renewed storm development across northwest Indiana
and these cells have trained over the same locations just south of
the Route 30 corridor. Would expect a few more hours of
thunderstorms at KFWA to begin this period with perhaps a break
after 03Z.
Focus late evening and especially overnight should eventually
shift back across northwest Indiana into south central Lower
Michigan where sheared upper level wave lifts northeast from
Missouri and slowly southeast sagging frontal boundary result in
renewed thunderstorm development. This should provide a period of
storms at KSBN in the 04Z-08Z time window and eventually posing
best threat of more organized thunder at KFWA in the 07Z-10Z
period. Showers and storms should diminish after 10Z with a
continued chance of scattered showers into Saturday as front
stalls across the area. MVFR cigs are expected to accompany the
front tonight from northwest to southeast with a period of IFR
cigs also possible at KSBN late tonight/early Saturday.
&&
.IWX WATCHES/WARNINGS/ADVISORIES...
IN...Flash Flood Watch until 5 AM EDT /4 AM CDT/ Saturday for
INZ003>005-012>016-020.
MI...Flash Flood Watch until 5 AM EDT Saturday for MIZ077-078.
OH...NONE.
LM...Small Craft Advisory until 8 PM EDT this evening for LMZ043-046.
&&
UPDATE...Marsili
SYNOPSIS...Marsili
SHORT TERM...CM
LONG TERM...CM
AVIATION...Marsili
Visit us at www.weather.gov/iwx
Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndianaHazardous weather outlook, Sep 27, 3:40 PM EDT, 7 hours 20 minutes before
Hazardous Weather Outlook National Weather Service Northern Indiana 340 PM EDT Fri Sep 27 2019 INZ003>005-012>016-020-MIZ077-078-281945- La Porte-St. Joseph IN-Elkhart-Starke-Pulaski-Marshall-Fulton IN- Kosciusko-White-Berrien-Cass MI- 340 PM EDT Fri Sep 27 2019 /240 PM CDT Fri Sep 27 2019/ ...FLASH FLOOD WATCH IN EFFECT THROUGH LATE TONIGHT... This Hazardous Weather Outlook is for northern Indiana and southwest Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Flash Flood Watch. Thunderstorms are expected this afternoon through the overnight hours. Heavy downpours will be capable of producing flash flooding. A strong to severe storm is possible this afternoon and evening. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday and Sunday, and then again on Wednesday and Thursday. Hazardous swimming conditions are possible along Lake Michigan beaches Saturday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. INZ006>009-017-018-022>027-032>034-MIZ079>081-OHZ001-002-004-005-015- 016-024-025-281945- Lagrange-Steuben-Noble-De Kalb-Whitley-Allen IN-Cass IN-Miami-Wabash- Huntington-Wells-Adams-Grant-Blackford-Jay-St. Joseph MI-Branch- Hillsdale-Williams-Fulton OH-Defiance-Henry-Paulding-Putnam-Van Wert- Allen OH- 340 PM EDT Fri Sep 27 2019 This Hazardous Weather Outlook is for northern Indiana, southwest Michigan and northwest Ohio. .DAY ONE...This afternoon and tonight. Thunderstorms are expected this afternoon through the overnight hours. Storms could become strong to severe this afternoon and evening. Storms will also be capable of producing locally heavy rainfall. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. There is a chance of thunderstorms Saturday and Sunday, and then again on Wednesday and Thursday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. LMZ043-046-281945- New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI- 340 PM EDT Fri Sep 27 2019 ...SMALL CRAFT ADVISORY IN EFFECT UNTIL 8 PM EDT THIS EVENING... This Hazardous Weather Outlook is for The Nearshore Waters of Southeastern Lake Michigan. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Small Craft Advisory. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous conditions for small craft are possible on Saturday, and again Wednesday afternoon into Thursday. There are chances for showers and thunderstorms Saturday and Sunday, and then again on Wednesday and Thursday.
In the hours before
Local storm report, Sep 27, 10:31 PM EDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1031 PM EDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1016 PM TSTM WND GST 2 NE GULIVOIRE PARK 41.63N 86.22W
09/27/2019 M64 MPH ST. JOSEPH IN TRAINED SPOTTER
&&
AGDLocal storm report, Sep 27, 10:34 PM EDT, 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1034 PM EDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1015 PM TSTM WND GST 1 SE INDIAN VILLAGE 41.70N 86.22W
09/27/2019 M61 MPH ST. JOSEPH IN TRAINED SPOTTER
&&
AGDLocal storm report, Sep 27, 10:44 PM EDT, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1044 PM EDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM TSTM WND DMG 2 SE INDIAN VILLAGE 41.70N 86.21W
09/27/2019 ST. JOSEPH IN PUBLIC
REPORT FROM MPING: TREES UPROOTED OR
SNAPPED; ROOF SHINGLES BLOWN OFF.
&&
AGDLocal storm report, Sep 27, 10:48 PM EDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1048 PM EDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1010 PM TSTM WND DMG 2 WNW ROSELAND 41.72N 86.29W
09/27/2019 ST. JOSEPH IN TRAINED SPOTTER
TREES AND POWERLINES DOWNED.
&&
AGDSpecial weather statement, Sep 27, 10:51 PM EDT, 9 minutes before
Special Weather Statement
National Weather Service Northern Indiana
1051 PM EDT Fri Sep 27 2019
INZ005>007-MIZ079-080-280330-
Lagrange-Steuben-Elkhart-Branch-St. Joseph-
1051 PM EDT Fri Sep 27 2019
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN STEUBEN...
NORTHEASTERN ELKHART...LAGRANGE...ST. JOSEPH AND SOUTHWESTERN BRANCH
COUNTIES...
At 1051 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Three Rivers to White Pigeon to near
Middlebury. Movement was east at 45 mph.
Wind gusts up to 50 mph and half inch hail are possible with these
storms.
Locations impacted include...
Sturgis, Three Rivers, Lagrange, Middlebury, Bronson, Constantine,
Bristol, White Pigeon, Centreville, Colon, Nottawa, Scott, Fawn
River, Mottville, Batavia, Burr Oak, Gilead, Shipshewana, Orland and
Flint.
This includes Interstate 80 in Indiana between mile markers 101 and
138.
Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 4193 8504 4157 8513 4158 8528 4166 8582
4176 8580 4176 8578 4178 8579 4180 8576
4193 8576 4198 8575
TIME...MOT...LOC 0251Z 283DEG 40KT 4197 8564 4179 8567 4164 8573
HAIL...0.50IN
WIND...50MPH
MARSILILocal storm report, Sep 27, 10:56 PM EDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTHERN INDIANA
1056 PM EDT FRI SEP 27 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1040 PM HEAVY RAIN OSCEOLA 41.67N 86.08W
09/27/2019 M2.44 INCH ST. JOSEPH IN TRAINED SPOTTER
.81 IN 30 MINUTES.
&&
AGDThe office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 27, 10:51 PM EDT | Special Weather Statement | IWX | Branch, Saint Joseph | 39 min |
| Sep 27, 11:05 PM EDT | Severe Thunderstorm Warning | IWX | Branch, Saint Joseph | 40 min |
| Sep 27, 11:54 PM EDT | Areal Flood Advisory | IWX | Hillsdale | 6 hr |
| Sep 28, 4:08 AM EDT | Beach Hazards Statement | IWX | 19 hr |
Nearby
Flash Flood Warnings in Michigan, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.